Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 123, NWS Tallahassee, FL

May 19, 2016Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 19, 2016, 5:46 PM EDT for Mitchell County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2016, 5:46 PM EDT (21:46 UTC)
Expired
May 19, 2016, 6:30 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, GA

The radar

The Tallahassee radar (KTLH), 97 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:48 PM EDTTSTM WND DMG4 Sw Camilla, GATREE DOWN ACROSS WIREGRASS ROAD NEAR EVERGREEN ROAD.
May 19, 6:04 PM EDTTSTM WND GST 402 Sw Camilla, GACMLG1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS52 KTAE 192146
SVRTAE
GAC205-192230-
/O.NEW.KTAE.SV.W.0123.160519T2146Z-160519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 630 PM EDT

* AT 546 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMILLA...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CAMILLA...PELHAM...SALE CITY...HINSONTON...MITCHELL CO A/P...COTTON...
  GREENOUGH...FREEMAN...BRANCHVILLE...LANEY...LESTER AND FLINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3117 8400 3109 8433 3122 8440 3144 8402
      3144 8401
TIME...MOT...LOC 2146Z 241DEG 19KT 3118 8428 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN
2 follow-up statements
934 
WWUS52 KTAE 192211
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
611 PM EDT THU MAY 19 2016

GAC205-192230-
/O.CON.KTAE.SV.W.0123.000000T0000Z-160519T2230Z/
MITCHELL GA-
611 PM EDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL MITCHELL COUNTY...

AT 611 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMILLA...MOVING
NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CAMILLA...SALE CITY AND LANEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3121 8400 3118 8419 3124 8422 3135 8401
TIME...MOT...LOC 2211Z 241DEG 19KT 3125 8414 

HAIL...0.88IN
WIND...60MPH
 
$$

15-HARRIGAN
529 
WWUS52 KTAE 192220
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EDT THU MAY 19 2016

GAC205-192230-
/O.EXP.KTAE.SV.W.0123.000000T0000Z-160519T2230Z/
MITCHELL GA-
620 PM EDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MITCHELL COUNTY
WILL EXPIRE AT 630 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3121 8400 3118 8419 3124 8422 3135 8401
TIME...MOT...LOC 2218Z 241DEG 19KT 3125 8414 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:28 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 19, 3:28 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
328 PM EDT THU MAY 19 2016

.NEAR TERM [Through Tonight]...

Scattered showers will continue to be focused along convergence
boundaries in southwest and south-central Georgia and the sea
breeze boundary in the Big Bend for the next several hours.
Overnight, an upper level short wave trough over the central
Plains will swing eastward, developing a new frontal system out
ahead of it. The stalled frontal boundary along our western zones
will weaken overnight as this developing system moves across the
lower Mississippi valley. With this disturbed pattern in place and
abundant moisture, low level clouds will set up again overnight
and prevent us from cooling. Lows will be around 70.

.SHORT TERM [Friday Through Saturday Night]...

A trough axis and accompanying surface cold front will approach
the area from the W/NW on Friday. Q-G forcing and deep layer
moisture out ahead of the front will cause the highest PoPs to
occur Friday afternoon through Friday evening. SPC has our CWA
under a marginal risk for Friday due to moderate MLCAPE, abundant
deep layer moisture, and deep-layer bulk shear values around 35
KT. Therefore, some storms have the possibility of being strong
to briefly severe with damaging winds as the main threat. Friday
night into Saturday, the PoPs will begin to decrease from NW to
SE as the front passes through with northwesterly flow feeding
dry air into the area behind the front. After the frontal
passage, the rain chances cease and the temps begin to cool with
lows in the mid to upper 60s on Sunday.

.LONG TERM [Sunday Through Thursday]...

A secondary and dry cold front will drop down from the north on
Sunday bringing a re-enforcement of slightly cooler and drier air
to the region. The cooler temps will be most noticeable both Monday
and Tuesday morning with lows in the lower 60s. Otherwise, highs
will be in the mid to upper 80s each day with lows in the mid to
upper 60s Wednesday and Thursday. An isolated shower or
thunderstorm will be possible by the middle of next week.

&&

.AVIATION [Through 18Z Friday]...

With scattered convection across the area, cigs will bounce between
MVFR and VFR with gusty winds during thunderstorms. Storms are
expected to dissipate between 23-01Z, but the return to VFR will be
brief once again as IFR-MVFR cigs and vsbys settle in overnight.
Another system will approach us from the west tomorrow, which may
cause some light rain at ECP and scattered thunderstorms near DHN by
the end of the period.

&&

.MARINE...

Light to occasionally moderate S-SW winds will continue through
Friday night, then veer to the NW Saturday night as a cold front
passes through the region. Winds will be NW 10 KT on Sunday behind
the front.

&&

.FIRE WEATHER...

No Concerns.

&&

.HYDROLOGY...

River levels are running low. Daily rain chances will continue for
the rest of the week with a drier pattern returning on Sunday. Five-
day rainfall totals are forecast to be around one to two inches with
minimal impacts to area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  84  72  87  68 /  30  60  60  40  10
Panama City   74  79  73  81  70 /  20  60  50  30   0
Dothan        68  80  68  84  64 /  20  80  60  20   0
Albany        68  81  69  84  64 /  30  80  70  20   0
Valdosta      69  84  70  85  66 /  40  60  60  50  10
Cross City    71  87  72  86  69 /  20  40  50  50  10
Apalachicola  72  80  73  83  70 /  10  50  40  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Barry/Chaney
LONG TERM...Barry
AVIATION...Moore
MARINE...Barry/Chaney
FIRE WEATHER...Harrigan
HYDROLOGY...Wool

In the hours before

Local storm report, May 19, 4:09 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     QUITMAN                 30.79N 83.56W
05/19/2016                   BROOKS             GA   911 CALL CENTER

            ONE TREE DOWN...TAKING A POWERLINE DOWN WITH IT.

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:50 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas25 min
May 19, 3:36 PM EDTAreal Flood AdvisoryTAEQuitman, Randolph, Terrell114 min
May 19, 3:49 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Lanier, Lowndes26 min
May 19, 4:00 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph30 min
May 19, 4:25 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph16 min
May 19, 4:34 PM EDTAreal Flood AdvisoryTAEQuitman116 min
May 19, 5:24 PM EDTFlash Flood WarningTAEQuitman2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.